Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 28, 2009, 10:45 PM EDT for 5 counties in Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2009, 10:45 PM EDT (02:45 UTC)
- Expired
- May 29, 2009, 1:09 AM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 290245
FFWRNK
VAC023-045-161-770-775-290645-
/O.NEW.KRNK.FF.W.0028.090529T0245Z-090529T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 PM EDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF SALEM IN WEST CENTRAL VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
EASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 245 AM EDT.
* AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE
MOUNTAIN...HOLLINS...VINTON...ROANOKE AIRPORT...POAGES MILL...
GLENVAR...CAVE SPRING...CATAWBA...TROUTVILLE...NACE...LAYMANTOWN...
DALEVILLE...CLOVERDALE...BLUE RIDGE...ROANOKE AND SALEM CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3742 7979 3731 7985 3724 7985 3714 8015
3720 8019 3723 8019 3729 8024 3733 8027
3734 8026 3735 8028 3758 8012
$$
JJ2 follow-up statements
000
WGUS71 KRNK 290413
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EDT FRI MAY 29 2009
VAC023-045-161-770-775-290645-
/O.CON.KRNK.FF.W.0028.000000T0000Z-090529T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-CRAIG VA-BOTETOURT VA-ROANOKE VA-
1213 AM EDT FRI MAY 29 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE...SOUTHWESTERN
BOTETOURT AND EASTERN CRAIG COUNTIES...
AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT HEAVY RAIN HAS MOVED OUT OF THE AREA. ESTIMATED RAINFALL
AMOUNTS OF OF A HALF TO THREE QUARTERS OF AN INCH FELL IN LESS THAN
30 MINUTES...BUT THERE HAVE BEEN NO REPORTS OF FLOOD PROBLEMS.
HOWEVER...RADAR SHOWS MORE THUNDERSTORMS WITH HEAVY RAINFALL TO THE
WEST WHICH MAY MOVE INTO THE AREA IN THE NEXT COUPLE OF HOURS...SO
THE WARNING WILL REMAIN IN EFFECT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLINS...
ROANOKE AIRPORT...CATAWBA...TROUTVILLE...NACE...LAYMANTOWN...
DALEVILLE...CLOVERDALE...BLUE RIDGE...NEW CASTLE AND ABBOTT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3742 7979 3731 7985 3724 7985 3714 8015
3720 8019 3723 8019 3729 8024 3733 8027
3734 8026 3735 8028 3758 8012
$$
JJ000
WGUS71 KRNK 290509
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 AM EDT FRI MAY 29 2009
VAC023-045-161-770-775-290517-
/O.CAN.KRNK.FF.W.0028.000000T0000Z-090529T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-CRAIG VA-BOTETOURT VA-ROANOKE VA-
109 AM EDT FRI MAY 29 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
ROANOKE...THE CITY OF SALEM... ROANOKE...SOUTHWESTERN BOTETOURT AND
EASTERN CRAIG COUNTIES...
THERE WILL BE SCATTERED SHOWERS...AND POSSIBLY AN ISOLATED
THUNDERSTORM...FOR THE NEXT FEW HOURS. HOWEVER...THEY ARE NOT
EXPECTED TO BRING RAINFALL HEAVY ENOUGH TO CAUSE FLASH FLOODING.
THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3742 7979 3731 7985 3724 7985 3714 8015
3720 8019 3723 8019 3729 8024 3733 8027
3734 8026 3735 8028 3758 8012
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 28, 10:08 PM EDT, 37 minutes earlier.
Area forecast discussion, May 28, 10:08 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT THU MAY 28 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS TONIGHT AND THEN PASS
OFFSHORE ON FRIDAY. LINGERING TROPICAL MOISTURE AHEAD OF THE FRONT
WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS ESPECIALLY
INTO TONIGHT. DRIER WEATHER SHOULD FINALLY MAKE A RETURN BEHIND
THE FRONT OVER THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE
WEST.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
STILL A CLUSTER OF STRONG CONVECTION MOVING INTO THE MTNS OF SW
VA...BUT EAST OF THE SEVERE TSTM WATCH WHICH WAS IN EFFECT. SO
DECIDED TO ALLOW THE WATCH TO EXPIRE. FLASH FLOOD WATCH NEEDS TO
REMAIN IN EFFECT UNTIL MIDNIGHT. 00Z RNK SOUNDING SHOWED 1400 J/KG
CAPE REMAINING ABOVE A STABILIZED BOUNDARY LAYER. THINK CONVECTION
IN THE MTNS WILL CONTINUE FOR A FEW MORE HOURS WITH A POTENTIAL
FOR HEAVY RAIN.
PREVIOUS DISCUSSION...
SHORT WAVE WILL PUNCH HEAVIER SHRA EAST THIS EVENING WITH SOME
DRYING IN BETWEEN THE DEPARTING LEE TROF CONVECTION AND THE COLD
FRONT NEARING THE WESTERN SLOPES BY MORNING. LINGERING INSTABILITY
SUPPORTS KEEPING TSRA MENTION MAINLY EAST EARLY ON THEN HIGHER
CHANCE SHRA SE AND NW AFTER MIDNIGHT AS A MORE PRONOUNCED WESTERLY
FLOW TAKES SHAPE. UNIDIRECTIONAL CHARACTER COULD LEAD TO SOME
MULTICELLULAR BANDS AND BOW ECHOS ACROSS THE WEST EARLY THIS
EVENING. HOWEVER MORE WESTERLY FLOW WILL LIKELY CAUSE A JUMP TO
THE PIEDMONT LEE TROF LATER ON AS PWATS FINALLY DROP WEST. THIS
CONVECTION WILL ALSO BE ENTERING THE AREA AROUND THE TIME OF
HEATING LOSE. WITH THE GROUND BEING SATURATED AND STORMS HAVING
THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS...WILL CONTINUE WITH
FLASH FLOOD WATCH FOR LOCALIZE FLOODING THROUGH MIDNIGHT.
MUGGY CONDITIONS WILL CONTINUE OVERNIGHT DESPITE SOME COOLER DEW
POINTS IN WAKE OF PASSING CONVECTION. SOME CLEARING ALSO EXPECTED AS
CONVECTION MOVES EAST TO MENTION PATCHY FOG. THIS FOG MAY BE DENSE
IN MOUNTAIN VALLEYS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY...AND WILL BE
PRECEDED BY A LEE TROUGH ACROSS THE PIEDMONT. WHAT THIS WILL EQUATE
TO WILL BE MORNING SHOWERS IN THE WEST WITH THE APPROACH OF THE
FRONT...AND A THEN TAG TEAM OF THE LEE TROUGH...THE FRONT...AND PEAK
DAYTIME HEATING IN THE FAR SOUTHEAST PART OF THE AREA IN THE LATE
AFTERNOON. WILL HAVE POPS THAT REFLECT A SLIGHT CHANCE/CHANCE IN THE
WEST FRIDAY MORNING...A THEN MID TO HIGH CHANCE POPS IN THE FAR
SOUTHEAST IN THE AFTERNOON WITH A DISTINCT GAP IN THE PRECIP CLOSER
TO THE CREST OF THE BLUE RIDGE AT THAT TIME...WITH THE POTENTIAL FOR
SOME ISOLATED UPSLOPE SHOWERS IN THE FAR WEST.
FRIDAY EVENING...SOME LINGERING SHOWERS WILL EXIST IN THE FAR
SOUTHEAST EARLY...BUT BESIDES THAT...WILL HAVE PRECIPITATION FREE
CONDITIONS ELSEWHERE.
THROUGH THE WEEKEND...GUIDANCE VARIES ON THE DEGREE OF WHICH
ADDITIONAL PRECIPITATION WILL IMPACT OUR AREA. AS WE STAY IN
NORTHWEST FLOW ON THE WEST SIDE OF THE TROUGH AXIS...WEAK
DISTURBANCES AND RELATIVELY COLDER AIR ALOFT...POSES THE POTENTIAL
FOR STEEP LAPSE RATE ASSOCIATED SHOWERS DURING THE PEAK HEATING OF
THE AFTERNOON. FOR THE FORECAST...HAVE LIMITED WEEKEND SHOWERS AND
STORMS TO MAINLY THE SE WEST VIRGINIA MOUNTAINS ON SATURDAY
AFTERNOON...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA ON SUNDAY.
AFTER COOLING OFF SLIGHTLY ON SATURDAY AS COMPARED TO FRIDAY...WE
WILL EXPERIENCE A BIT OF A WARM UP ON SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DURING THIS PERIOD WE WILL TRANSITION FROM THIS WEEKENDS EXITING
TROUGH TO BUILDING HEIGHTS ACROSS THE REGION AND AN INCREASING
SOUTHWESTERLY MOIST FLOW. WE SHOULD SEE A TREND OF MODERATING
TEMPERATURES...AND INCREASING CHANCES OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. MONDAY AFTERNOON WILL BE THE LEAST LIKELY
WITH CHANCES CONFINED TO THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
THIS COVERAGE WILL INCREASE NORTH AND EAST DURING THE DAY TUESDAY.
BOTH DAYS HIGHS IN THE UPPER 70S TO NEAR 80 IN THE MOUNTAINS LOOK
PROMISING WITH MID TO UPPER 80S EAST OF THE BLUE RIDGE.
WEDNESDAY INTO THURSDAY...A BACKDOOR COLD FRONT WILL MOVE INTO THE
AREA AND STALL OVERHEAD THROUGH THURSDAY. WILL HAVE DAYTIME AND
NIGHTTIME SLIGHT CHANCE TO CHANCE POPS OVER THE REGION DUE TO THIS
FEATURE AND COOLER TEMPERATURES. HIGHS AROUND 70 TO LOWER 70S IN THE
MOUNTAINS AND UPPER 70S TO NEAR 80 EAST OF THE BLUE RIDGE ARE
EXPECTED. PRECIPITATION COVERAGE MAY END UP BEING GREATER THAN THE
CHANCE POPS THAT WILL BE IN THE FORECAST. THIS PATTERN WOULD BE
FAVORABLE FOR THUNDERSTORM COMPLEXES IN THE MID WEST...OR AT LEAST
THEIR DECAYING REMNANTS... TO RIDE ALONG THE FRONT AND INTO OUR
AREA...POTENTIALLY REQUIRING MUCH HIGHER POPS IN AT LEAST WESTERN
PORTIONS OF THE AREA.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY WANE AS THE
NIGHT PROGRESSES EAST OF THE BLUE RIDGE AS COMBINATION OF WEAK
DOWNSLOPING AND LOSS OF INSOLATION ALLOWS AIRMASS TO STRATIFY.
THEREFORE DID NOT INCLUDE ANY WEATHER RESTRICTION IN EASTERN
TERMINAL FORECAST POINTS (KROA...KLYH...KDAN) OVERNIGHT.
WEST OF THE BLUE RIDGE...SHOWER AND THUNDERSTORM ACTIVITY WILL
HOLD ON A BIT LONGER DUE TO WEAK UPSLOPING COMPONENT COMBINED WITH
SLIGHTLY BETTER SHEAR AND BETTER INSTABILITY DUE TO SLIGHT COOLER
AIR ALOFT. THE UPSTREAM CONVECTIVE ACTIVITY MAY CLIP KBLF AND KLWB
TERMINAL FORECAST POINTS THROUGH ABOUT 02Z BEFORE WANING...SO
INCLUDED IN FORECAST AT THOSE LOCATIONS UNTIL THAT TIME.
OTHERWISE...PRIMARY IMPACT TO TERMINAL FORECASTS OVERNIGHT WILL
COME FROM GRADUAL LOWERING OF CEILINGS AND VISIBILITY INTO THE
MVFR RANGE...AND QUITE LIKELY INTO THE IFR OR EVEN LIFR RANGE
BY/TOWARD DAYBREAK FRIDAY DUE TO ESTABLISHMENT OF DEEP INVERSION
LAYER WITH LITTLE OR NO SURFACE MIXING THAT WILL TRAP MOISTURE
FROM RECENT RAINS.
SHOULD SEE GRADUAL IMPROVEMENT BACK TO VFR RANGE AT ALL TERMINAL
FORECAST SITES BY MID TO LATE FRIDAY MORNING AS INSOLATION HELPS
TO MIX OUT EARLY MORNING INVERSION...AND AS SLIGHTLY DRIER AIR
BEGINS TO ADVECT IN FROM THE WEST.
LOCALIZED CONVERGENCE IN VICINITY OF WEAK COOL FRONT AND
UPSLOPING MAY BE SUFFICIENT TO GENERATE A FEW SHOWERS WEST OF THE
BLUE RIDGE DURING THE MORNING...BUT INFLUENCE OF DOWNSLOPING WILL
PROBABLY MINIMIZE THREAT OF ANY ORGANIZED REDEVELOPMENT OF SHOWERS
OR THUNDERSTORMS TO POINTS MAINLY EAST OF A LINE EXTENDING FROM
KLYH THROUGH KDAN...MAINLY DURING THE AFTERNOON HOURS.
SURFACE HIGH PRESSURE IS EXPECTED TO BUILD SOUTHEAST INTO THE MID
ATLANTIC REGION FOLLOWING PASSAGE OF THE COOL FRONT LATER FRIDAY
AFTERNOON INTO EARLY NEXT WEEK...ALLOWING FOR A RETURN TO
UNIVERSAL VFR CONDITIONS OUTSIDE OF ISOLATED MAINLY AFTERNOON
SHOWERS OR THUNDERSTORMS EACH DAY.
&&
.HYDROLOGY...
1 HR FFG REMAINS VERY LOW WEST OF THE BLUE RIDGE WITH VALUES OF 0.75
AND 1.25 IN/HR BUT A BIT HIGHER IN THE EAST. WITH ANOTHER ROUND OF
CONVECTION LIKELY THIS AFTERNOON/EVENING POTENTIAL AGAIN EXISTS FOR
POSSIBLE ISOLATED FLASH FLOODING PENDING JUST WHERE THE HEAVIER
TSRA DEVELOP. MODEL CONSENSUS SEEMS TO POINT TO BETTER COVERAGE IN
THE EASTERN AREAS ALTHO IT WOULDNT TAKE MUCH TO PRODUCE FLOODING
ACROSS THE WEST WHERE HEAVY RAIN HAS PERSISTED THE LAST FEW DAYS.
THUS HAVE CONTINUED FLASH FLOOD WATCH FOR MUCH OF THE AREA
WEST OF THE BLUE RIDGE FOR ISOLATED FLASH FLOODING INTO THIS
EVENING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>020-032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...RCS
NEAR TERM...JJ/RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS/WERT
HYDROLOGY...Hazardous weather outlook, May 28, 2:27 PM EDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 227 PM EDT THU MAY 28 2009 NCZ001>003-018>020-VAZ011>020-032-WVZ044-291830- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK- MONROE- 227 PM EDT THU MAY 28 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ022>024-033>035-043>047-058-059-291830- STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 227 PM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS MAY PRODUCE MORE HEAVY RAIN THIS AFTERNOON AND EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-010-WVZ042-043-045-291830- TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER- 227 PM EDT THU MAY 28 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THROUGH TONIGHT. RCS
In the hours before
Local storm report, May 28, 8:53 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FLASH FLOOD 6 ESE DUBLIN 37.10N 80.60W
05/28/2009 PULASKI VA EMERGENCY MNGR
MUDSLIDE CLOSED HAZEL HOLLOW ROAD.
&&
WHPLocal storm report, May 28, 8:57 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 1 SE DUBLIN 37.11N 80.69W
05/28/2009 PULASKI VA EMERGENCY MNGR
ONE TREE DOWN ON POWER LINES ALONG THIRD STREET.
&&
WHPLocal storm report, May 28, 9:06 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM FLASH FLOOD 3 WNW DUBLIN 37.13N 80.74W
05/28/2009 PULASKI VA EMERGENCY MNGR
A TRIBUTARY OF BACK CREEK FLOODED THE INTERSECTION OF
BLACK HOLLOW ROAD, AND MONTAGUE ROAD.
&&
WHPSpecial weather statement, May 28, 9:25 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT THU MAY 28 2009
VAZ010-011-013-014-018-019-WVZ043>045-290215-
ALLEGHANY VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-MONROE WV-
MONTGOMERY VA-PULASKI VA-SUMMERS WV-
925 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST WEST
VIRGINIA INTO THE NEW RIVER VALLEY AND MOUNTAINS OF SOUTHWEST
VIRGINIA THROUGH 1015 PM.
AT 923 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WOLFCREEK
TO NARROWS TO KIMBERLING...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR WAYSIDE AROUND 930 PM...UNION AROUND 945
PM...ORGAN CAVE AROUND 1000 PM AND MONCOVE LAKE STATE PARK AROUND
1015 PM.
LAT...LON 3772 8019 3733 8038 3714 8062 3721 8106
3732 8091 3734 8085 3736 8086 3773 8075
EXPERIMENTAL
WPSpecial weather statement, May 28, 10:08 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1008 PM EDT THU MAY 28 2009 VAZ011-013-014-290245- GILES VA-MONTGOMERY VA-PULASKI VA- 1008 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF THE NEW RIVER VALLEY THROUGH 1045 PM... AT 1007 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF POPLAR HILL...MOVING EAST AT 15 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR POPLAR HILL AROUND 1020 PM...DUBLIN AROUND 1030 PM...PARROTT AROUND 1040 PM AND FAIRLAWN AROUND 1045 PM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. LAT...LON 3725 8083 3724 8036 3704 8039 3715 8086 EXPERIMENTAL WP
Special weather statement, May 28, 10:43 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 PM EDT THU MAY 28 2009
VAZ018-022-023-034-290330-
BEDFORD VA-BOTETOURT VA-CRAIG VA-ROANOKE VA-
1043 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS WILL AFFECT THE SOUTHERN SHENANDOAH
AND ROANOKE VALLEYS...EAST TO THE FOOTHILLS OF BEDFORD COUNTY...
AT 1041 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEW
CASTLE TO 4 MILES NORTHEAST OF CATAWBA TO 4 MILES NORTHWEST OF SALEM
CITY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR HOLLINS AROUND 1100 PM...SPRINGWOOD AROUND
1115 PM AND BUCHANAN AROUND 1130 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3746 7956 3727 7967 3722 8019 3725 8020
3741 8009 3757 8011 3763 7962
EXPERIMENTAL
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:25 PM EDT | Special Weather Statement | RNK | Campbell | 50 min |
| May 28, 9:25 PM EDT | Special Weather Statement | RNK | Giles | 50 min |
| May 28, 9:41 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Roanoke | 64 min |
| May 28, 9:51 PM EDT | Flash Flood Warning | RNK | Giles | 84 min |
| May 28, 10:08 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 37 min |
| May 28, 10:26 PM EDT | Flash Flood Warning | RNK | Montgomery, Pulaski, City of Radford | 4 hr |
| May 28, 10:43 PM EDT | Special Weather Statement | RNK | Botetourt, City of Roanoke, City of Salem | 47 min |
| May 28, 10:49 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Roanoke | 41 min |
| May 29, 12:33 AM EDT | Areal Flood Advisory | RNK | Pulaski | 4 hr |
| May 29, 2:14 AM EDT | Flash Flood Warning | RNK | Bland, Giles, Tazewell | 4 hr |
| May 29, 1:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 88 min |
| May 29, 2:28 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 62 min |
| May 29, 2:45 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 60 min |
| May 29, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 55 min |
| May 29, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 55 min |
| May 29, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 77 min |
| May 29, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 62 min |
| May 29, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 81 min |
| May 29, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 78 min |
| May 29, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 62 min |
| May 29, 6:09 PM EDT | Special Weather Statement | RNK | City of Danville | 66 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.